Switching from Atripla to Reyataz + Truvada + Norvir
Feb 12, 2010
I'm 35 years old, I started treatment Sep, 2006 with sustiva + combivir, then my CD4 count was 170. Then in September 2008, I switched to Atripla. Since the first month my CD4 never went up 300, but my viral load is <50 all the time. Recently, I discussed some of the mood swings and drowsiness with my Doc. He proposed Reyataz + Truvada + Norvir. Is it a good move? What about body change? Which one is better? He also informed me to cross our fingers that jaundice won't happen...What is your advice?
Response from Dr. Young
Hello and thank you for your post.
Since you don't have any history of drug resistance, switching therapies for side effects is usually without significant risks. Some persons experience the efavirenz side effects that you've listed. For these persons, a switch from efavirenz (Sustiva, part of Atripla) to another "third" medication can improve the side effects.
Switching from efavirenz to a boosted PI should preserve the effectiveness of your treatment. Boosted atazanavir (Reyataz) is one of the most widely used PIs in the US. Body change risk should be low; the principle issue with atazanavir is the need to take the medication with food (and avoid antacids) and (as you point out), the risk of jaundice. Persons who have baseline elevations in bilirubin seem to be at greater risk of developing 'taz-related jaundice- it might be worth asking your doctor about this (called Gilbert's syndrome). If the risk of jaundice is higher, or simply unacceptable, it is very worth knowing that other well tolerated protease inhibitors, such as fosamprenavir (Lexiva) or darunavir (Prezista) could be used-- indeed, because of the risks of jaundice, many of our patients prefer to go in these directions.
So, there you have it.
Let us know how things go,
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.